Arkansas, 2024

Flash Flood in Arkansas, May 9, 2024

May 9, 2024 · NWS MEG · 1 event in 1 county or zone

A cold front that initiated convection on May 8th continued into the overnight hours of May 9th. Enough instability and precipitable water values were above climatology and resulted in locally heavy rainfall making some roads impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front that initiated convection on May 8th continued into the overnight hours of May 9th. Enough instability and precipitable water values were above climatology and resulted in locally heavy rainfall making some roads impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 10:40 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 8, 10:40 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024

A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...JDS

In the hours before

Special weather statement, May 9, 12:46 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT Thu May 9 2024

TNZ053-089-090-090730-
Hardeman TN-Fayette TN-Chester TN-
146 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FAYETTE...HARDEMAN
AND SOUTHWESTERN CHESTER COUNTIES THROUGH 230 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to near Slayden. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bolivar, Whiteville, Silerton, Lagrange, Middleton, Toone, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Pine Top, Lisbon, Middleburg, Lacy, Hebron, Pattersonville,
Van Buren, and Forty Five.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.

&&

LAT...LON 3500 8891 3500 8939 3536 8919 3536 8872
TIME...MOT...LOC 0646Z 267DEG 31KT 3532 8919 3502 8939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJC
Local storm report, May 9, 12:58 AM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Dmg     Martin                  36.34N 88.85W
05/09/2024                   Weakley            TN   Fire Dept/Rescue

            Large tree and powerlines down in Fonville
            Street. Large tree blocking Jackson Street.

&&
Local storm report, May 9, 1:14 AM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
214 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     Tstm Wnd Dmg     5 WSW Munford           35.43N 89.89W
05/09/2024                   Tipton             TN   Public

            Several trees down along Wilkinsville Road.

&&

MJ
Special weather statement, May 9, 1:25 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 AM CDT Thu May 9 2024

TNZ053>055-091-092-090800-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
225 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON...
MCNAIRY...HARDIN...CENTRAL CHESTER AND DECATUR COUNTIES THROUGH 300
AM CDT...

At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sardis, or 8 miles north of Savannah, moving east
at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Savannah, Henderson, Selmer, Parsons, Adamsville, Decaturville,
Sardis, Silerton, Masseyville, Reagan, Morris Chapel, Shiloh, Jacks
Creek, Olive Hill, Darden, Montgomery, Robertson, McNairy, Crump, and
Scotts Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.

&&

LAT...LON 3539 8799 3539 8803 3535 8800 3530 8802
      3529 8798 3514 8798 3503 8871 3534 8880
      3577 8799 3572 8803 3566 8802 3562 8804
      3551 8797 3549 8798 3547 8803 3544 8804
      3543 8803 3541 8797
TIME...MOT...LOC 0725Z 284DEG 49KT 3535 8821

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRM
Local storm report, May 9, 1:49 AM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
249 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     Halls                   35.87N 89.39W
05/09/2024                   Lauderdale         TN   Public

            Tree down on home.

&&

MJ
Special weather statement, May 9, 2:08 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 AM CDT Thu May 9 2024

ARZ035-036-048-049-090845-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-
308 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEE...ST. FRANCIS...
SOUTHWESTERN CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 345
AM CDT...

At 308 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forrest City, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Memphis, Forrest City, Marion, Hughes, Madison, Palestine,
Village Creek State Park, Caldwell, Edmondson, Colt, Wheatley,
Horseshoe Lake, Widener, Anthonyville, Haynes, Jennette, Simsboro,
Pinckney, New Salem, and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Mississippi.

&&

LAT...LON 3498 9115 3500 9112 3500 9105 3505 9105
      3519 9082 3519 9026 3504 9028 3501 9031
      3497 9029 3486 9031 3486 9043 3488 9044
      3489 9047 3486 9049 3485 9109 3491 9112
      3494 9115
TIME...MOT...LOC 0808Z 270DEG 37KT 3498 9082

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KRM

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Francis

When
May 9, 2:44 AM CST to 3:44 AM CST
Where
St. Francis County, 0.89 mi SE of Rosine to 1.01 mi WSW of Forrest City
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.020, -90.790

Flooded Roadways in Forrest City became impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181007.